Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Columbia, SC

May 2, 2003Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 9:55 PM EDT for Barnwell County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 9:55 PM EDT (01:55 UTC)
Expired
May 2, 2003, 10:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3228 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS52 KCAE 030155
SVRCAE
SCC011-030245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
955 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 PM EDT.

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES WEST OF BARNWELL..MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BARNWELL.

LAT...LON 3336 8155 3318 8175 3312 8122 3331 8119

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:03 PM EDT, 52 minutes earlier.

Area forecast discussion, May 2, 9:03 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
903 PM EDT FRI MAY 2 2003

UPDATED POPS TO LIKELY IN THE AUGUSTA AREA...CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS MOVING INTO CENTRAL SAVANNAH RIVER AREA...APPEARS TO
BE LEWP. DAMAGING WIND THREAT INCREASED DURING LAST HOUR. POPS STILL CHANCE
CAE AREA...AND SLIGHT CHANCE NORTH OF CAE. NO OTHER CHANGES...SEVERE
THUNDERSTORMS WATCH REMAINS IN EFFECT TO 1000 PM.

FCSTID =   19
CAE   62  84  57  80 /  30  10  10  10
AGS   61  85  55  82 /  60  10  10  10
SSC   62  83  57  79 /  30  10  10  10
OGB   63  84  58  81 /  30  10  10  10

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, May 2, 5:17 AM EDT, 16 hours 38 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
517 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND
GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Local storm report, May 2, 6:38 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     CHESTERFIELD              SC   WIND DAMAGE
05/02/03   CHESTERFIELD                   SHERIFF REPORTED TREES
                                          DOWN IN THE TOWN OF
                                          CHESTERFIELD

AWP
Local storm report, May 2, 7:06 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
706 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     BISHOPVILLE/ELIOTT        SC   WIND DAMAGE
05/02/03   LEE                            LEE COUNTY EMERGENCY
                                          DIRECTOR REPORTED
                                          NUMEROUS TREES/POWERLINES
                                          DOWN.

AWP
Local storm report, May 2, 7:13 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
713 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

640 PM     EDGEFIELD                 SC   .75 INCH HAIL
05/02/03   EDGEFIELD                      SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL

AWP
Special weather statement, May 2, 7:39 PM EDT, 2 hours 16 minutes before
SCZ018-025-030-035-041-GAZ040-063>065-030139-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT FRI MAY 02 2003

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 9 PM...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 20 MILES PER
HOUR THROUGH COLUMBIA AND EDGEFIELD COUNTIES ALONG THE SAVANNAH
RIVER. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS CENTRAL AIKEN
AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE WIND GUST TO 50
MPH...HAIL TO 1/2 INCH AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT AND THESE STORMS MAY STRENGTHEN AND BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

CDL
Local storm report, May 2, 9:31 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
931 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

920 PM     COLUMBIA                  GA   WIND DAMAGE
05/02/03   COLUMBIA                       SHERIFF REPORTED NUMEROUS
                                          TREES AND POWERLINES DOWN
                                          COUNTY WIDE.

926 PM     MCDUFFIE                  GA   WIND DAMAGE
05/02/03   MCDUFFIE                       SHERIFF REPORTED NUMEROUS
                                          TREES DOWN COUNTY WIDE

AWP
Local storm report, May 2, 9:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
951 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

950 PM     WAYNESBORO                GA   WIND DAMAGE
05/02/03   BURKE                          SHERIFF REPORTED NUMEROUS
                                          TREES/POWERLINES DOWN

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:24 PM EDTSevere Thunderstorm WarningCAECalhoun36 min
May 2, 11:36 PM EDTSevere Thunderstorm WarningCAEOrangeburg24 min
May 2, 11:41 PM EDTSevere Thunderstorm WarningCAEClarendon49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.